Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 261, NWS Birmingham, AL

May 27, 2009Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 27, 2009, 4:28 PM CDT for Marengo County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 4:28 PM CDT (21:28 UTC)
Expired
May 27, 2009, 4:57 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 126 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 272128
SVRBMX
ALC091-272215-
/O.NEW.KBMX.SV.W.0261.090527T2128Z-090527T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARENGO COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF LINDEN...

* UNTIL 515 PM CDT

* AT 427 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THOMASTON...OR 9 MILES EAST OF LINDEN...AND MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DAYTON...PIN HOOK AND CHICKASAW STATE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3244 8787 3236 8753 3232 8753 3231 8751
      3221 8752 3221 8788
TIME...MOT...LOC 2128Z 101DEG 4KT 3231 8765

$$

27
2 follow-up statements
000 
WWUS54 KBMX 272138
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT WED MAY 27 2009

ALC091-272215-
/O.CON.KBMX.SV.W.0261.000000T0000Z-090527T2215Z/
MARENGO AL-
438 PM CDT WED MAY 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL MARENGO COUNTY...

AT 438 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAYTON...OR 8
MILES EAST OF LINDEN...MOVING WEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PROVIDENCE...CHICKASAW STATE PARK AND CALVARY

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3244 8787 3236 8753 3232 8753 3231 8751
      3221 8752 3221 8788
TIME...MOT...LOC 2138Z 101DEG 4KT 3231 8766

$$

27
000 
WWUS54 KBMX 272157
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT WED MAY 27 2009

ALC091-272207-
/O.CAN.KBMX.SV.W.0261.000000T0000Z-090527T2215Z/
MARENGO AL-
457 PM CDT WED MAY 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARENGO COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3244 8787 3236 8753 3232 8753 3231 8751
      3221 8752 3221 8788
TIME...MOT...LOC 2157Z 101DEG 4KT 3231 8768

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:25 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 27, 3:25 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED MAY 27 2009

.DISCUSSION...

VERY MOIST AIRMASS REMAINS IN THE AREA TODAY...WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING IN ASSOCIATION WITH SEVERAL
SHORTWAVES MOVING THROUGH AHEAD OF A COLD FRONT ACROSS WESTERN
PORTIONS OF THE ARKLAMISS. THIS FRONT WILL CONTINUE TO MOVE SLOWLY
EASTWARD TONIGHT...INCREASING THE CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THE DAY ON THURSDAY. GENERAL THINKING IS THAT
THERE WILL BE TWO ROUNDS OF SHOWERS AND THUNDERSTORMS THAT WILL
AFFECT PORTIONS OF CENTRAL ALABAMA...ONE EARLY IN THE MORNING IN
ASSOCIATION WITH A PREFRONTAL TROUGH...AND ONE DURING THE DAY IN
ASSOCIATION WITH THE ACTUAL COLD FRONT. CONVECTIVE
DEVELOPMENT WITH THE PREFRONTAL TROUGH WILL SPREAD SHOWERS AND
THUNDERSTORMS EASTWARD INTO WESTERN PORTIONS OF ALABAMA...BUT THE
STORMS SHOULD GENERALLY DISSIPATE BEFORE REACHING CENTRAL PORTIONS
OF THE STATE DUE TO THE LOSS OF DAYTIME HEATING. THE SECOND ROUND
OF SHOWERS AND STORMS IN ASSOCIATION WITH THE ACTUAL COLD FRONT
LOOKS TO BE THE MAIN AREA OF CONCERN TOMORROW...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS CENTRAL ALABAMA DURING THE
AFTERNOON HOURS.

IN THE VERY MOIST AND UNSTABLE ENVIRONMENT...WITH CAPE VALUES
APPROACHING 2000 J/KG...AND STRONG UNIDIRECTIONAL WIND SHEAR IN
THE MID- LEVELS...STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS AT THE SURFACE BEING
THE PRIMARY THREATS. THE STORM PREDICTION CENTER HAS A MAJORITY OF
CENTRAL ALABAMA AND PORTIONS OF WESTERN GEORGIA UNDER A SLIGHT
RISK FOR SEVERE WEATHER AS THE COLD FRONT REDEVELOPS CONVECTION
LATER IN THE AFTERNOON AND EVENING.

BEHIND THE COLD FRONT...A SHOT OF DRIER AIR WILL MOVE IN FROM THE
NORTHWEST ON FRIDAY. LEFT A SLIGHT CHANCE OF POPS ACROSS THE AREA
ON FRIDAY FOR THE POSSIBILITY OF A FEW IMPULSES TO ROTATE AROUND
THE LOW PRESSURE AREA IN THE NORTHWESTERLY FLOW ALOFT. THINGS
BEGIN TO FINALLY DRY OUT ON SATURDAY...AS HIGH PRESSURE BUILDS IN
TO OUR WEST. MOSTLY SUNNY SKIES LOOK TO PREVAIL FOR THE REMAINDER
OF THE FORECAST PERIOD...WITH TEMPS HEATING UP A BIT. TEMPERATURES
AROUND 90 ARE EXPECTED FOR SUNDAY AND MONDAY...WHICH ARE ABOUT
FIVE DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. HIGHS IN THE
UPPER 80S ARE EXPECTED FOR THE REMAINDER OF THE PERIOD. LOWS WILL
RANGE FROM THE LOWER 60S ON SATURDAY AFTER THE FRONTAL
PASSAGE...AND WILL RISE INTO THE MID 60S FOR THE REST OF THE
PERIOD.

56/17

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED TO BROKEN CUMULUS FIELD IS EXPECTED THROUGH THE
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH CENTRAL ALABAMA BUT SHOULD NOT BE WIDESPREAD ENOUGH TO
INCLUDE IN TAFS. CURRENT RADAR TRENDS SUGGEST MORE NUMEROUS
SHOWERS AND STORMS WILL BE POSSIBLE ACROSS FAR SOUTHERN ALABAMA
AND NORTHERN FLORIDA. SOME OF THESE STORMS COULD DRIFT NORTH AND EASTWARD
TOWARD TOI LATER THIS AFTERNOON...SO WILL CONTINUE TO MONITOR THE
CONVECTIVE TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  84  63  82  60 /  40  60  20  20  10
ANNISTON    67  84  65  82  59 /  40  60  20  20  10
BIRMINGHAM  68  84  65  82  60 /  40  50  20  20  10
TUSCALOOSA  68  85  65  83  62 /  50  20  20  20  10
CALERA      68  84  66  82  60 /  30  50  20  20  10
AUBURN      66  85  65  84  59 /  30  60  30  20  10
MONTGOMERY  69  85  67  85  62 /  30  60  20  20  10
TROY        69  85  67  84  62 /  30  60  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

56/88
Hazardous weather outlook, May 27, 1:30 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED MAY 27 2009

ALZ011>015-017>050-281828-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
FROM 2 PM UNTIL 8 PM...PRODUCING WIND GUSTS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE PRIMARY
RISK AREA WILL BE AREAS ALONG AND SOUTH OF I-20...MAINLY BETWEEN 2 PM
UNTIL 8 PM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON THURSDAY.

In the hours before

Special weather statement, May 27, 2:08 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT WED MAY 27 2009

ALZ022-030-031-272000-
GREENE-PICKENS-SUMTER-
208 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND SUMTER COUNTIES
UNTIL 300 PM CDT...

AT 206 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF MEMPHIS...OR 8 MILES SOUTHWEST OF
ALICEVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MEMPHIS.
  GEORGE DOWNER AIRPORT.
  MCMULLEN.
  ALICEVILLE.
  PLEASANT RIDGE.
  DILLBURG.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 27, 2:27 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT WED MAY 27 2009

ALZ031-272015-
GREENE-
227 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 315 PM CDT...

AT 227 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WEST GREENE...OR 8 MILES NORTHWEST OF EUTAW...
MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST GREENE.
  I 20 REST AREA NEAR EUTAW.
  CLINTON.
  LEWISTON.
  UNION.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 27, 3:24 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT WED MAY 27 2009

ALZ030-031-272115-
GREENE-SUMTER-
324 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 415
PM CDT...

AT 323 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GAINESVILLE...OR 12 MILES WEST OF EUTAW. THIS STORM
WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GAINESVILLE.
  NEW MOUNT HEBRON.
  WEST GREENE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 27, 4:00 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT WED MAY 27 2009

ALZ033-039-040-272145-
DALLAS-MARENGO-PERRY-
400 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR DALLAS...MARENGO AND PERRY COUNTIES
UNTIL 445 PM CDT...

AT 359 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR UNIONTOWN...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UNIONTOWN.
  MARION JUNCTION.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:36 PM CDTSevere Thunderstorm WarningBMXGreene39 min
May 27, 3:27 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter33 min
May 27, 3:33 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
May 27, 3:53 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter37 min
May 27, 4:06 PM CDTAreal Flood AdvisoryBMXDallas, Marengo, Perry3 hr
May 27, 4:16 PM CDTSevere Thunderstorm WarningBMXHale, Perry44 min
May 27, 4:35 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter40 min
May 27, 4:54 PM CDTSevere Thunderstorm WarningBMXLamar31 min
May 27, 5:20 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton115 min
May 27, 5:25 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton50 min
May 27, 6:01 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
May 27, 6:16 PM CDTSevere Thunderstorm WarningBMXWinston44 min
May 27, 6:53 PM CDTSevere Thunderstorm WarningBMXWinston52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.